Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS Columbia, SC

June 6, 2002Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 6, 2002, 10:43 PM EDT for Sumter County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 10:43 PM EDT (02:43 UTC)
Expired
Jun 6, 2002, 11:30 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Sumter County, SC

What was reported inside it

TimeReportWhereRemark
Jun 6, 11:00 PM EDTThunderstorm Wind 50 EDalzell, SCUtility company reported a few trees and powerlines down from Dalzell to the Municipal Airport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 070243
SVRCAE
SCC085-070330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1130 PM EDT.

* AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUMTER..MOVING EAST AT 40 MPH.

EXPECT WIND GUSTS OF 40 TO 60 MPH WITH THIS STORM. 

LCV/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:15 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 6, 10:15 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 PM EDT THU JUN 6 2002

CONVERGENCE INTO THE SURFACE TROUGH AND OUTFLOW BOUNDARIES SHOULD
CONTINUE TO HELP CAUSE THUNDERSTORMS OVERNIGHT...BUT PLAN TO LOWER
POPS TO CHANCE OVER MOST OF THE AREA BASED ON CURRENT RADAR AND THE
DIURNAL TIMING. MSAS SHOWS INSTABILITY HAS BECOME WEAK SO THE SEVERE
THREAT HAS DIMINISHED...BUT MID-LEVEL DRYING MOVING INTO THE
FORECAST AREA DURING THE EARLY MORNING HOURS COULD POSSIBLY SUPPORT
NEAR-SEVERE WIND GUSTS. NO OTHER CHANGES PLANNED.

FCSTID = 5
CAE   72  88  66  83 /  40  20  30  10
AGS   70  88  68  83 /  40  30  30  10
SSC   72  88  66  83 /  90  20  30  10
OGB   71  88  68  84 /  60  30  30  10

.CAE...
GA...NONE.
SC...NONE.

RJL

In the hours before

Local storm report, Jun 6, 10:05 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1005 PM EDT THU JUN 06 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

845 PM     BAMBERG                   SC   WIND DAMAGE
06/06/02   BAMBERG                        NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY. REPORT
                                          FROM STATE HIGHWAY
                                          PATROL.

ACM
Special weather statement, Jun 6, 10:35 PM EDT, 8 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-070829-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1035 PM EDT THU JUN 06 2002

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...SCATTERED THUNDERSTORMS OVERNIGHT...
A COLD FRONT MOVING INTO THE OUTLOOK AREA WILL CAUSE THUNDERSTORMS
TONIGHT...BUT THE LOSS OF THE DAYTIME HEATING WILL HELP LIMIT
COVERAGE. SCATTERED THUNDERSTORMS ARE EXPECTED. THE THUNDERSTORMS
WILL LIKELY HAVE FREQUENT LIGHTNING...WIND GUSTS NEAR 35 MPH...AND
RAINFALL AMOUNTS AROUND A HALF OF AN INCH. ISOLATED INSTANCES OF
WIND GUSTS NEAR 60 MPH COULD POSSIBLY OCCUR.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:29 PM EDTSevere Thunderstorm WarningCAEBamberg46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.